Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 15, 1997, 2:56 PM EDT for Dare County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1997, 2:56 PM EDT (18:56 UTC)
- Expired
- May 15, 1997, 4:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS01 KMHX 151858 RRA SVRMHX NCC055-055-152000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE NEWPORT NC 256 PM EDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...MAINLAND DARE COUNTY...NORTHERN OUTER BANKS IN DARE COUNTY AND THE ADJACENT COASTAL WATERS AT 258 PM WEATHER RADAR INDICATED A CLUSTER OF SEVERE THUNBDERSTORMS OVER CENTRAL MAINLAND DARE COUNTY MOVING EAST AT 35 MPH. THESE STORMS WILL BE AFFECTING MUCH OF EASTERN DARE COUNTY NORTH OF STUMPY POINT THROUGH 315 PM. THE STORMS WILL BE OVER ROANOKE ISLAND...INCLUDING MANTEAO...AROUND 315 AND CROSS THE NORTHERN OUTER BANKS NEAR KITTY HAWK AND KILL DEVIL HILLS AROUND 330 PM. THE SEVERE THUNDERSTORMS WILL BE OVER THE NEARSHORE COASTAL WATERS AFTER 330 PM. LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH ARE EXPECTED WITH THESE STORMS. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS... TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. JME/RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:58 PM EDT, 58 minutes earlier.
Area forecast discussion, May 15, 1:58 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 158 PM EDT THU MAY 15 1997 ZFP: FWC GUID TEMPS LOOK GOOD. CONT POPS INTO THIS EVE 30% FOR SHWRS AND THUNDER. FRI MSTLY SUNNY AND SAT PC. CWF: WILL CONT SCA WITH SW WNDS BECMG NW. WNDS WL BECOME SW IN ADVANCE OF NEXT SYSTEM SAT. DISC: THINGS HAVE SUDDENLY GOTTEN BUSY THIS AFTERNOON WITH CONV FIRING OFF ACROSS CWA. ATMOS QUITE JUICED WITH DEW PTS IN THE 60S ALONG CST. JUST A WORD TO LET YOU KNOW WE WILL HAVE AN EXTRA UPPER AIR RUN TDY AT 18Z. THIS IS A PRACTICE RUN FOR THE NEW SONDS. WITH COLD TEMPS AT H5 -14...DEW PTS IN THE 60S AND CAPES +2000 J/KG. LIKELY TO BE A BUSY AFTERNOON. .MHX...SCA COASTAL WATERS AND SOUNDS. JCI
In the hours before
Local storm report, May 15, 2:26 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
226 PM EDT THU MAY 15 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM FRYING PAN NC 1 INCH HAIL
05/15/97 TYRRELL REPORTED BY TYRRELL COUNTY
EMS
DBThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:49 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.